Alert archive / Georgia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 391, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 18, 2005, 8:43 PM EDT for Banks County, Georgia. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2005, 8:43 PM EDT (00:43 UTC)
- Expired
- Aug 18, 2005, 9:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Banks County, GA
The radar
The Greer radar (KGSP), 129 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:52 PM EDT | TSTM WND GST 60 | 2 E Hollingsworth, GA | |
| Aug 18, 8:52 PM EDT | HAIL 0.88 | 2 E Hollingsworth, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 190043 SVRFFC GAC011-190115- /O.NEW.KFFC.SV.W.0391.050819T0043Z-050819T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 843 PM EDT THU AUG 18 2005 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BANKS COUNTY IN NORTHEAST GEORGIA * UNTIL 915 PM EDT * AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOLLINGSWORTH...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3447 8357 3438 8363 3429 8339 3444 8339 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:25 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 18, 5:25 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 525 PM EDT THU AUG 18 2005 240 PM EDT THU AUG 18 2005 DISCUSSION... .SHORT TERM...MOIST SUMMERTIME AIRMASS CONTINUES OVER THE AREA WITH PW OVER 2 INCHES ON THE MORNING SOUNDING AT FFC. WITH WESTERLIES SINKING A LITTLE FURTHER SOUTH THE NORTH PORTION OF THE FORECAST AREA IS BEGINNING TO COME UNDER THE INFLUENCE OF SOME WEAK SHORT WAVES. ONE WILL BE MOVING THROUGH THIS EVENING...KEEPING HIGHER POPS OVER THE NORTH. MID LEVEL FLOW BECOMES MORE NORTHERLY AND EVENTUALLY NORTHEASTERLY THE NEXT COUPLE OF DAYS. NOT MUCH DRYING FOR FRIDAY SO SHOULD STILL SEE SCATTERED AFTERNOON THUNDERSTORMS...BUT SOME DRYING ALOFT BY SATURDAY WITH LOWER POPS. SOME MOS GUIDANCE INDICATING LESS THAN 20 PERCENT CHANCE SATURDAY...BUT DOES NOT APPEAR TO BE DRY OR STABLE ENOUGH TO COMPLETELY ELIMINATE POPS. WITH RELATIVELY HIGH HEIGHTS AND LOW LEVEL THICKNESSES THE NEXT COUPLE OF DAYS SHOULD SEE VERY WARM TEMPERATURES WITH THE MINIMAL CONVECTION AIDING IN THE HEATING. .LONG TERM...AS UPPER LOW RIDES EAST ALONG THE CANADIAN BORDER...TROUGH DEVELOPS ALONG THE EAST COAST...ALLOWING A COLD FRONT TO DROP SOUTH OF THE FORECAST AREA BY MONDAY. THIS SHOULD GIVE A COUPLE OF DAYS EARLY IN THE WEEK WITH NO POPS IN THE NORTH AS MID LEVEL RH DROPS BELOW 30 PERCENT. BY MIDWEEK AS THE HIGH PASSES BY TO OUR NORTH WE GET INTO LOW LEVEL EASTERLY FLOW AND MOISTURE BEGINS TO RETURN TO THE AREA. COOLER TEMPERATURES BEHIND THE FRONT...PRIMARILY AT NIGHT AS DEW POINTS DROP WELL INTO THE 60S. && .AVIATION... SCATTERED SHOWERS/THUNDERSTORMS WILL DIE DOWN BY 02Z TO 03Z. AFTER 03Z NO SIGNIFICANT CLOUDS EXPECTED. AREAS OF 5 TO 6 MILES IN HAZE AND FOG WILL FORM BY 06Z...ESPECIALLY WHERE LOCALIZED HEAVY DOWNPOURS OCCUR. TOWARD DAYBREAK PREVALENT VISIBILITIES WILL BE 3 TO 5 MILES IN HAZE AND FOG...BUT LOCALIZED IFR VALUES POSSIBLE WHERE HEAVY RAINFALL OCCURS THIS EVENING...PARTICULARLY IN ATL AREA TAF SITES. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 74 92 73 94 / 40 30 20 20 ATHENS 72 93 72 94 / 40 30 20 20 GAINESVILLE 71 90 71 92 / 40 30 20 20 ROME 73 96 73 98 / 40 30 20 20 COLUMBUS 76 94 76 96 / 30 30 20 30 MACON 75 94 75 97 / 30 30 20 30 && .FFC WATCHES/WARNINGS/ADVISORIES... GA...NONE. && 26
Hazardous weather outlook, Aug 18, 6:10 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 610 AM EDT THU AUG 18 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-191000- DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS- CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW- CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB- NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES- HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON- NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON- SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP- MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON- GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS- WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY- MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER- SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER- MONTGOMERY-TOOMBS- 610 AM EDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED OVER NORTH AND CENTRAL GEORGIA... .SYNOPSIS... WEAK HIGH PRESSURE WILL CONTINUE OVER GEORGIA TODAY. A WEAK SURFACE BOUNDARY WITH ASSOCIATED LOW LEVEL TROPICAL MOISTURE WILL ALSO CONTINUE OVER THE STATE. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL UP TO 2 INCHES. THE BEST TIME FOR THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING. .DISCUSSION... WITH TROPICAL LOW LEVEL MOISTURE CONTINUING OVER THE AREA...NORTH AND CENTRAL GEORGIA CAN EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. THERE IS A WEAK SHORT WAVE THAT WILL MOVE ACROSS THE CWA THIS AFTERNOON WHICH SHOULD HELP TO REINFORCE THE TROPICAL MOISTURE ALREADY IN PLACE. THE SURFACE BOUNDARY OVER CENTRAL GEORGIA WILL ALSO BE A FOCUSING MECHANISM FOR DIURNAL CONVECTION. WITH SLIGHTLY DRYER AIR IN THE MID TO UPPER LEVELS OF THE ATMOSPHERE ANY CONVECTIVE DEVELOPMENT TODAY SHOULD STAY BELOW SEVERE LIMITS. MARGINAL INSTABILITY WILL ALSO PREVAIL TODAY WITH CAPES NEAR 1000 AND LIFTED INDICES IN THE MINUS 2 TO MINUS 3 RANGE. THIS WILL ALLOW NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP WITH SOME STORMS PRODUCING FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Aug 18, 6:23 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 623 PM EDT THU AUG 18 2005 GAZ005-182300- 623 PM EDT THU AUG 18 2005 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN MURRAY COUNTY UNTIL 700 PM EDT... AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM GREGORY TO 7 MILES WEST OF CHATSWORTH... MOVING EAST AT 20 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 30 OR 40 MPH AS THEY MOVE ACROSS MURRAY COUNTY. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TENNGA...CRANDALL AND CHATSWORTH. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WITH THESE STORMS. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES WILL FALL OVER MUCH OF NORTHERN MURRAY COUNTY OVER THE NEXT HOUR. SOME STREET FLOODING IS POSSIBLE.
Special weather statement, Aug 18, 6:43 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 643 PM EDT THU AUG 18 2005 GAZ070-182315- 643 PM EDT THU AUG 18 2005 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN LAMAR COUNTY UNTIL 715 PM EDT... AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM CHAPPEL TO 5 MILES SOUTHWEST OF ALDORA... MOVING EAST AT 5 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 30 TO 40 MPH AS THEY MOVE SLOWLY ACROSS LAMAR COUNTY. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BARNESVILLE AND JOHNSTONVILLE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 18, 6:50 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 650 PM EDT THU AUG 18 2005 GAZ009-182315- 650 PM EDT THU AUG 18 2005 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN TOWNS COUNTY UNTIL 715 PM EDT... AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ALEXANDERS MILL...MOVING EAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS TOWNS COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE HIAWASSEE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 18, 7:20 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 720 PM EDT THU AUG 18 2005 GAZ016-182345- 720 PM EDT THU AUG 18 2005 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN NORTHERN WHITE COUNTY UNTIL 745 PM EDT... AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER UNICOI STATE PARK...MOVING SOUTHEAST AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 18, 7:54 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 754 PM EDT THU AUG 18 2005 GAZ016-190030- 754 PM EDT THU AUG 18 2005 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN WHITE COUNTY UNTIL 830 PM EDT... AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ACROSS NORTHERN WHITE COUNTY...MOVING SOUTHEAST AT 5 MPH. LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WITH THESE STORMS AS THEY MOVE ACROSS THE NORTHERN PART OF WHITE COUNTY. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HELEN AND UNICOI STATE PARK. PEOPLE IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 18, 8:37 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 837 PM EDT THU AUG 18 2005 GAZ024-190115- 837 PM EDT THU AUG 18 2005 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN BANKS COUNTY UNTIL 915 PM EDT... AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ALTO...MOVING SOUTHEAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS THE NORTHERN PART OF BANKS COUNTY. HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:38 PM EDT | Severe Thunderstorm Warning | FFC | Dooly | 37 min |
| Aug 19, 6:12 PM EDT | Severe Thunderstorm Warning | FFC | Greene | 33 min |
| Aug 19, 6:31 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin | 29 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.